Bit of advice please

Hi,

I am a 44 year old male who is slightly confused and concerned with symptoms that have only occurred since being diagnosed 8-9months ago.

Last year I went for a regular health check as I changed gp's, I had no obvious symptoms relating to any illness that I was aware of.

The gp tested for thyroid as I had informed him that my mother had suffered with hypothyroidism.

The doctor contacted me a few days later and said I had an under active thyroid and was to take 100mcg levo which was fine until a few months after where I started having anxiety issues, tingling fingers, palpitations all which seemed to be worse in the morning.

I explained this to another doctor after being told my results were fine ( the within range kind ) and she said reduce to 75 as the 100 may have been a shock.

I now take 75 at night which at first helped with the symptoms but they're back again.

I am planning on having a full blood test as suggested in many threads to try and ascertain exactly what's going on.

My last thyroid results are below

Serum free T4 19.8 ( 10.0-19.8 )

TSH 2.49 ( 0.35-5.5 )

Any advice would be appreciated from you very kind people.

Tim.

6 Replies

oldestnewest
  • What were the thyroid results when you were first diagnosed - with no medication. These are important.

    I am assuming you were fully well at the time and had no symptoms, or is this wrong ?

    Do you know if your family has hashimotos disease. This is an auto immune illness where the body attacks the thyroid. You can test this via the thyroid antibody screen. This type of hypothyroidism is a bit harder to control.

    100 T4 is a bit high to start on. A normal dose is 50mcg

    Try learn about the condition and don't be frightened to lower your dose or increase it without informing the doc. Very often by going up or down you get a better feel, quicker as to what dose works. Beats having to go in every time and ask doc for advise.

    Remember each increase or decrease wants to be held for 2 weeks at least. If you have bad symptoms however you could go down/up quicker. Over the next 6 months you will discover the better dose for you. When you get to this stage, get blood tested and see where you are.

    Your FT4 at moment is good at nearly 20. Usually the top range is 22-24. So you are near the top of the range.

    TSH is a bit to high at 2.49. Ideally it will be around 1. The docs don't usually test FT3 which helps work out the full picture. T3 is the hormone which gives all your energy. It is made from T4.

  • Hi, thanks for the reply.

    I haven't yet asked for the original diagnosis results as I assumed the gp knew what they were doing and didn't question it. I will ask for them.

    No idea about Hashi with my mother, she seemed fine with her levo but sadly she passed away 15 years ago.

    If it's any help, my results are from an afternoon sample as well.

    To be honest I was thinking of raising to 100 again now my body is used to the 75. Most of my symptoms/reactions are in the morning and get better as the day progresses mostly.

    It's the anxiety that has come from nowhere and just recently aches and pains without even exerting myself.

    Thanks again for the reply, it's nice to communicate with people who not only understand but can offer helpful advice.

    Tim

  • I would like to add, my symptoms are not evident all the time I do have some good days but reading some of the other posts I feel a bit of a fraud as some really are suffering quite bad and I feel for those people.

  • Doesn't sound as if your doctor does know very much about thyroid. Putting a patient straight onto 100 mcg levo, and leaving him on it for several months, is the best way to worsen your patients condition.

    It would more than likely have been better to start you on 50 or 75, but, by the time you saw the second doctor, your body should have got used to the dose, and reducing it at that point, would probably have been counter-productive. You more than likely needed an increase.

    Your FT4, in the test above, is right at the top of the range, but your TSH is too high for someone on thyroid hormone replacement - you'd probably be better off with a TSH of one or under. And, that high-ish TSH makes me thing that you possibly aren't converting the levo very well. But, you would need your FT3 tested to know that. Plus, if you had that test done in the afternoon, your TSH would not have been at it's highest.

    So, when you go for your next test, the best thing would be to do it early in the morning - as early as you can - and fast over-night (TSH drops after eating). Leave 24 hours between your last dose of levo and the blood draw. And, in future, try to always have your blood drawn under similar circumstances.

    What you need to test, to get a full picture, is:

    TSH

    FT4

    FT3

    TPOab

    TgAB

    vit D

    vit B12

    folate

    ferritin.

    Tests should be done six weeks after an increase/decrease in dose. It takes that long to feel the full effects, so no point in doing it earlier. :)

  • I think bedtime dosing of the T4 is the best way to go, however, i would try splitting your dose up a bit into 2 and take the 2nd portion around lunchtime / early afternoon.

    If you don't feel quite as good in the morning it may be a sign of too much cortisol mixing with the T4 which will be higher in the morning. This shows your adrenals are working quite well. When we go to bed we make cortisol later in the sleep cycle. This amount is directly related to how much T4 we make in the first part of the night. So you may be making too much cortisol. Splitting your dose may help with this.

    It is all a little guess work at the moment so i am only giving you some possibilities of what might be happening based on what you have described. Others will also give some input i am sure.

    another thing which may be happening is that your TSH is now much lowered compared to pre medication. some people can go to the docs and not have any symptoms at all, but the doc will tell them they have some thyroid issues and so need to take hormones.

    The reason why people are doing ok is that the T4 production is lower (failing thyroid), but the TSH is high (brain shouting at the thyroid to make more T4). The TSH ALSO helps convert T4 to T3 so people with low FT4's can have good FT3's because the body is super converting all T4 to T3. T3 is the hormone we run on and so we feel good and normal because T3 levels in the tissues and cells is fine.

    This process cannot go on forever, however, and eventually these people will start to feel hypothyroid. How long can this go on ? Possibility years.

    So the doc has spotted a flaw in the system and given you T4. Now the body notices it has got some more thyroid hormone and so switched off over converting. You can now actually start to feel worse even though you take T4 because T3 levels are declining.

    It can be a tricky thing to nurture these systems back to a balance health.

    I would drop to 50 T4 though and if you feel WORSE this will be good news because you will be setting foundations from which to build. This will confirm you need more T4. It may also give your body time to adapt to the new amount of T4 you artificially supply it with.

  • Throwing you in the deep end there on 100 straight off! Like asking Usain Bolt to run a race straight out of bed with no warm up. The body needs gentle wakening with hypo. I feel a juddering in my thyroid gland with increases in meds, which are a bit unsettling and need to sit for half an hour but they do ease off after a week. My best wishes to you.

You may also like...